Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 139, NWS Mobile, AL

July 12, 2001Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2001, 4:57 PM CDT for Mobile County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 4:57 PM CDT (21:57 UTC)
Expired
Jul 12, 2001, 6:00 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:15 PM CDTHail 1Kushla, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS54 KMOB 122157
SVRMOB
ALC097-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
457 PM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 600 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KUSHLA BY 500 PM CDT
  SEMMES BY 505 PM CDT
  BIG CREEK LAKE...EIGHT MILE BY 510 PM CDT
  MAGNOLIA GROVE GOLF COURSE...BIG CREEK LAKE DAM BY 515 PM CDT

STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY
WITH THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3093 8816 3091 8836 3036 8836 3038 8805

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:00 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 12, 3:00 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT THU JUL 12 2001

LATEST SATELLITE LOOPS ACROSS THE SE U.S. CONTINUE SHOW NEXT
SIGNIFICANT S/W TROUGH DIVING DOWN INTO THE TN VALLEY WITH
CONVECTION FIRING MOSTLY OVER NORTHERN MS. NEAR THE SFC SEABREEZE
FRONT HAS DEVELOPED ALONG THE IMMEDIATE COAST AIDING IN THE
ADDITIONAL TS COVERAGE THIS AFTERNOON AND EVENING MOSTLY NEAR THE
COAST. MAIN CONCERN FOR NOW LOOKS TO BE CONVECTION REDEVELOPING OVER
MOST OF CWFA LATER TONIGHT FOLLOWED BY DRIER AIR PENETRATING
SOUTHWARD ACROSS THE REGION LATE FRIDAY...POSSIBLY EXITING THE COAST
DURING THE EVENING HOURS.

LATEST MODEL SOLUTIONS PREFERABLY THE AVN IN FAIR AGREEMENT WITH
CURRENT PATTERN OVER THE MID TO LOWER MISSISSIPPI RIVER VALLEY
PLACING NEXT IMPULSE OVER THE CWFA BETWEEN 06 AND 12Z FRIDAY. KIND
OF AN ANOMALOUS SITUATION FOR THIS TIME OF THE YEAR THOUGH LOOKING
AT CURRENT VISIBLE LOOPS OVER THE NORTHERN PARTS OF AL/MS WILL GO
AHEAD AND ADJUST POPS ACROSS THE REGION FOR TONIGHT AND EARLY
FRIDAY. AS FOR THE SEVERITY OF THIS SITUATION MAIN CONCERN LOOKS TO
BE ALONG THE COAST WHERE HIGHER CAPES AND DEWPOINTS WILL CONTINUE
WITH LAPSE RATES STILL MARGINAL. WITH THIS WILL ADJUST CURRENT POPS
TO THE NORTH AND KEEP CURRENT NUMBERS NEAR THE COAST.

EXTENDED...BOTH ETA/AVN MODELS MOVE SFC BOUNDARY OFF THE COAST EARLY
SATURDAY CONTINUING SOUTHWARD OVER THE WEEKEND. LATEST MODEL
SOLUTIONS SHOW A WEAK REINFORCEMENT OF DRIER MOVING ACROSS THE
REGION ON SUN GIVING WAY TO DRIER THAN NORMAL CONDITIONS INTO THE
EARLY PART OF NEXT WEEK.

MARINE...GUSTY WINDS NEAR SCATTERED THUNDERSTORMS MOST TONIGHT...
FOLLOWED BY A GRADUAL SHIFT TO THE WEST THAN NORTHWEST THROUGHOUT
THE DAY ON FRIDAY. GENERALLY A NORTHERLY FLOW 10 TO 15 KT THROUGH
SUNDAY...SHIFTING EAST BY MONDAY.

PRELIM NUMBERS...
MOB TB 075/091 071/092 070 32552
PNS TB 077/093 072/091 070 32552
DTS TB 078/090 074/091 072 32553
GZH TB 075/090 070/090 069 32441
2R0 TB 075/091 069/091 068 32541
61A BE 074/091 069/090 068 32441

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:48 PM CDTFlash Flood WarningMOBMobile87 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.